In recent years, there’s been increasing concern over fentanyl, a synthetic opioid that often proves lethal. Many of the stories involve young people overdosing, from a Texas teen who died after a friend gave her a fentanyl-laced pill she thought was Percocet, to Robert De Niro's 19-year-old grandson, who police say suffered an accidental fentanyl overdose after taking counterfeit oxycodone. And just this month, the FBI seized more than 200 pounds of drugs, including 280,000 Percocet pills and 20 pounds of pink heart-shaped pills both believed to contain fentanyl.
According to a recent UCLA study, fentanyl-related overdoses have risen 50-fold since 2010. Moreover, this crisis is having a strong effect among children and teens. There’s been a 3,000% increase in fentanyl-related opioid deaths among children over the past decade. Data also shows that 1,800 teens died from fentanyl use between July 2019 and December 2021, and 133 children under age 5 died from fentanyl in 2021 alone.
It’s clear more needs to be done to keep kids and others safe from such a potent narcotic. What should parents know about protecting their children from using or overdosing from fentanyl-laced pills?
How are kids coming into contact with fentanyl?
“Any pill not coming directly from a pharmaceutical company has the potential to have fentanyl in it,” says Zac Clark, founder and CEO of Release Recovery, a substance use disorder and mental health organization.
Originally laced into opioids and opiates like heroin, OxyContin and Percocet, fentanyl is now being found in nearly all types of fake pills, including Xanax, Adderall and Ecstasy, according to Clark.
“And it’s not just in pills,” he adds. “A significant number of overdoses are happening due to fentanyl found in cocaine and meth.”
But the problem goes beyond teens buying or getting counterfeit pills, warns Dr. Ashley Saucier, a pediatric emergency medicine physician from Baton Rouge, La. “Kids most often come into contact with fentanyl in their own homes, whether it be from someone in the home abusing drugs or from a relative visiting who brings their drugs with them,” Saucier tells Yahoo Life.
Saucier says sometimes it’s as simple as a toddler touching a fentanyl-laced substance and then putting their hands to their mouths. “As fentanyl is an incredibly potent synthetic opiate, 100 times more potent than morphine, even a small amount on their hands can be catastrophic,” she says.
In her work in the ER, Saucier says she has seen cases due to toddlers picking up laced pills off coffee tables, tweens taking pills or gummies given to them at school and even teens smoking fentanyl-laced cannabis.
“Those illegally manufacturing drugs are not doing so in controlled settings, so there is often cross-contamination,” Saucier says. “Any illicit substance could contain traces of fentanyl.”
How to talk to kids about the issue
“Parents need to educate themselves on this epidemic and have candid conversations with their children,” says Saucier. “I tell my kids to decline candy from friends unless they are a trusted friend and they see them open a new bag — Skittles, for example.”
As kids get older, offer additional precautions. Saucier reminds her kids to never accept any pills or loose gummies from classmates. “The more conversations we have with our kids, the more informed they are when a potentially dangerous situation arises,” she says.
“Parents should be talking to their kids openly and honestly about the risks of taking these pills, specifically about the dangers of fentanyl,” adds Clark. “Your kids need to understand that it’s not just people who have a substance use disorder that are overdosing. It’s people trying drugs for the very first time.”
The website Song for Charlie has plenty of resources for parents to become more informed about fentanyl and learn how to start the conversation and answer a kid’s questions honestly.
What else can parents do?
For kids who regularly take medication, continue to remind them never to accept or share meds with friends. This is especially important for kids who take ADHD medications, as drug diversion is common with meds that teens are already familiar with.
“We should only take medications that are prescribed to us or over-the-counter medications closely regulated by a parent,” says Saucier. That means never sharing any kind of medication with your child that wasn’t prescribed to them.
Clark and Saucier both recommend having Narcan nasal spray, a naloxone-based medication that can reverse the effects of an opioid overdose, on hand. (In a recent Yahoo News/YouGov poll, 49% of respondents said they support high school students being trained to administer Narcan.)
“Narcan just became available over the counter,” Clark says. “It’s easy to use and can reverse an overdose in seconds. Buy it, keep it in the house and know how to use it. And make sure your children have it and know how to use it."
He also recommends having fentanyl test strips on hand if possible. “There are many local nonprofits that give them out free of charge, and you can even buy them on Amazon,” says Clark. “These strips allow you to test pills to help ensure they are not laced with fentanyl.”
And of course, continue to have honest, open conversations with your kids, and warn them against coming into contact with dealers online.
“The substance use landscape has changed so much from when I was using,” says Clark, who has been candid about his own experience with addiction. “And it’s constantly evolving with technology. Dealers are savvy, and they’re targeting young kids on social media. You don’t have to go to a street dealer anymore. You can have pills delivered to your door, without knowing what’s really in them.”
What are should parents watch out for?
“The scary thing is there aren't always signs [that a kid is using drugs],” says Clark. “With how potent and deadly fentanyl is, what starts out as experimentation or peer pressure can end in tragedy. But for concerns about abuse over time, trust your gut.”
Clark says things like a change in appetite coupled with the appearance of new and different friends, and asking for more money on a more frequent basis can all be red flags.
And how does one tell if their kid is overdosing? When it comes to opioid toxicity, Saucier points to symptoms like somnolence or lethargy, pinpoint pupils and slow respirations.
“If you fear your child is overdosing, look for signs of difficulty breathing, loss of consciousness and responsiveness and/or blue lips or hands. If you observe these signs, administer Narcan and call 911,” Clark says.
Saucier advises the same, adding, “There is little to no downside to having this life-saving medication. As an emergency medicine physician, my motto is: ‘Prepare for the worst and hope for the best.’”